Have you used insulin to treat ca channel blocker toxicity?

  1. 0
    High dose insulin-Dextrose infusion to treat calcium channel blocker toxicity

    We are currently using this at our hospital the nurses have been trying to figure out how it works and why. We understand that it can help to increase contractility. We are also curious about how we should be titrating the insulin and dextrose infusions. If you have ever used this therapy at your hospital, please post back with some examples of how it was done, and what you have learned.
    Thank you in advance!

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 2 Comments...

  3. 0
    it is my understanding that it is not the 'insuling' itself that is doing the job.

    as u already know, severe cardiac depression is an end-result, and even pacing can thwart capture/positive outcome

    it was my understanding that glucagon/dextrose was needed for camp/gamp/atp intracellularly and that the insulin drip (anywhere from 10-30units/hr) was to facilitate said intracellular transfer of this energy source.

    furthermore, this causes an influx of potassium, which acts antagonistically, affecting repolarization in a beneficial manner.

    so, basically i believe it to be to enable carbohydrate utilization and antagonistic potassium influx, in short.

    if there are other mechanisms, they have not been clearly researched/understood/demonstrated

    hope this helps some

    i recommend potassium with that insulin/dextrose/glucagon, btw

    it is usually insulin, dextrose, potassium, as a solution, and frequently glucagon to enter thru the back door.

    iv calcium is also considered along with beforementioned pacing, but u didnt ask that

    it is speculated that the hypotension may be confounded by inflammatory proceses, but to my knowledge it has not been understood how therapy addresses that--it is possible insulin may interfere with that inflammatory process somehow, but i dont think this has been definitively proven yet.
  4. 3
    when conventional therapy failed to improve the hemodynamic status of these patients, hyperinsulinemia–euglycemia therapy with a continuous infusion of insulin at a rate of 0.5 iu per kilogram of body weight per hour rapidly reversed cardiovascular collapse in both. despite the high doses of insulin administered, the first patient required no supplemental glucose, whereas the second received 10 percent dextrose at 100 ml per hour to maintain an average serum glucose concentration of 140 mg per deciliter. the clinical courses of the two patients are outlined in table 1table 1clinical courses of two patients treated with hyperinsulinemia–euglycemia therapy..

    the clinical features of toxicity from calcium-channel blockers arise from blockade of l-type calcium channels in myocardial cells, smooth-muscle cells, and beta cells. antagonism of these channels produces bradycardia, conduction delay, peripheral vasodilation, hypoinsulinemia, hyperglycemia, metabolic acidosis, and shock. hypoinsulinemia may be a critical factor in overdose of calcium-channel blockers. in an unstressed state, myocytes oxidize free fatty acids for metabolic energy. in a state of shock, such as that associated with overdose of calcium-channel blockers, myocytes use glucose for fuel. hypoinsulinemia may prevent the uptake of glucose by myocytes, causing a loss of inotropy, decreased peripheral vascular resistance, and shock.3
    the exact mechanism of action of hyperinsulinemia–euglycemia therapy is poorly defined. hyperinsulinemia–euglycemia therapy improves inotropy and peripheral vascular resistance and reverses acidosis, possibly by improving the uptake of carbohydrates by myocytes and smooth-muscle cells. although hypoglycemia may occur with this therapy, the ease with which serum glucose can be measured by bedside capillary testing minimizes the likelihood of this complication.

    http://www.nejm.org/doi/full/10.1056...00105313442215
    http://emcrit.org/wp-content/uploads/ccb.pdf

    hyperglycemia may occur as calcium channel blockade inhibits insulin release.[color=#004276][48, 49, 50, 51] in multiple case reports, high-dose insulin infusion (0.1-1 u/kg/h) with dextrose infusion (usually d10w-d25w) to maintain normal serum glucose levels have been successful for stabilizing cardiac output.[color=#004276][14, 39, 52, 53, 54, 55, 56, 57, 58, 59, 60, 61, 62, 63, 64] when using this technique, frequent monitoring of glucose and potassium every 20-30 minutes is necessary. due to delayed onset of action, high-dose insulin/glucose therapy should be started earlier in the course of disease.

    http://emedicine.medscape.com/articl...view#aw2aab6b6

    http://en.wikipedia.org/wiki/glucagon it acts similar to/imitates the action of glucagon being given for b-blocker overdose and in some studies has been used in place of glucagon and is a more readily available rx fore these overdoses.
    SilentfadesRPA, Momof2inMO, and VickyRN like this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top